Log in
AF Association
16,766 members19,883 posts

Flecainide

'Morming everyone,

advice please, getting very breathless on Flecainide 50mg bd, previously tolerated OK. I am in permanent AF, at a rate I regulate with Bisoprolol, not episodes of fast AF for 2 years. I want to come off Flecainide, should I wean very slowly or less so? I am 74 yrs very active.

16 Replies
oldestnewest

Morning Tudee, I’m the same as you. Been on flecainide for years and in permanent AF so it’s not working for me. I was thinking of stopping flecainide but don’t know if you have to come off it gradually. I’m having my third ablation next Wednesday so I’ll ask the question. I’m 73 and active. Best wishes. Val

Reply

Thanks Val, good lick with the ablation for a good outcome, it's an on going battle isn't it for all of us, to lesser or greater degrees. Dee

Reply

Oops that's luck of course.x

Reply

Ha ha I thought you meant that.

Reply

Hi Tudee, welcome to the forum. We are not medically trained therefore we cannot advise on medication but we are able to convey our experience which you can then discuss with you doctor prior to making any changes to your medication. Flecainide is a rhythm drug so if anyone is in permanent AF on the face of it, there seems no point in taking it. All the talks I have attended have said that unlike betablockers, there is no need to be weaned off Flecainide. Because we are all different and there may be factors specific to you, please discuss any changes with your doctor.

1 like
Reply

Thank you flapjack sage advice. Hope you have a lovely day.

1 like
Reply

Also ought to mention that in the past I have taken a maintenance dose of Flecainide and more recently used it as a Pill in Pocket, both with no breathlessness issues. Bisoprolol, whilst a very effective drug for AF, does have a reputation for causing breathlessness so it may be worth discussing alternatives with your doctor.

1 like
Reply

Yes Flapjack Im an old hand with both these drugs, and have suffered asthma like attacks with Bisop., good to know slow weaning is not needed to reduce Flecainide. Many thanks for your help, it's great to have this bank of knowledge from fellow fivers.

1 like
Reply

Not clear about you being very active and getting very breathless. Doubtful that that dose of Flecainide would suddenly make you breathless, though I'm not sure why you are still taking it being in persistent AF.

Suggest early appointment with GP to get to the bottom of this breathlessness.

Were you still having episodes of fast AF after you were diagnosed permanent AF? How much Biso are you on?

EDIT Found your old posts. Did you ever get to see another EP? I assume you saw one originally to.be on the Dronedarone. Or was it a cardiologist who prescribed it?

Reply

Hi Oyster, I was on Dronederone courtesy of Cardiologist, went into persistent AF, GP therefore took me off It and back on a Flecainide til I saw cardiologist still waiting for appointment,I am generally a very active person, except of course recently when I started with breathlessness, small area of consolidation found on lung on X-ray, now clear in repeat after antibiotics., breathlessness continues, I am coming off Flecainide as it's not working it's redundant and is known to cause symptoms like mine.i have never seen an E,P, when I asked my GP if there was one in the group, she said "a what?". That's what Im dealing with, your life in their hands !!!!

Reply

If you have determined to stop taking flecainide it needs to be done slowly over

a period of time, say four weeks. I started by cutting the tablets in half with a tab

cutter purchased from the local chemist for £2. After a couple of weeks on half

a tablet daily I then proceeded to cut the half tabs in half again thus making a quarter tablet. I took a quarter tablet each day for the following two weeks. After that

I have taken no tablet, and in my case feel very very much better free of meds.

It is not in my power to advise you Tudee and strongly recommend you speak to

your GP in the first instance. Good luck.

Reply

Thanks cycleman, some say no need to wean, others say yes wean slowly, Im more confused now than before. I am in persistent AF so it cant make it any worse, me thinks. Oh dear...............

Reply

I took flecanide as a pill in pocket at a large dose maybe 300mg or more this would stop the AF and would not take another dose until back in AF again maybe months.

Reply

I was recently told by my EP to stop taking Flecainide when I went into permanent AF (after 7days) I wasn't given any instructions as to how to stop. Definitely check with your EP / heart Consultant (you can speak to their secretary) or even your GP. Hope you get it sorted soon.

Netty

Reply

Yes Netty good advice, but getting an appointment is another matter. Conflicting advice on here, I shall go with my instincts and see what happens. Many thanks Dee

1 like
Reply

Yes Dee, I appreciate and know just what you mean. I do ring my Heart Consultant's secretary and ask her to pass the question on and, so far, he has been really good about responding (usually back via her).

Hope you get it sorted very soon.

Netty

Reply

You may also like...